Alert archive / Tennessee / Wind Advisories in 2018

Wind Advisory 23, NWS Morristown, TN

November 30, 20188 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Nov 30, 2018, 9:45 PM EST for 8 counties in Tennessee. It took effect at Dec 1, 2018, 7:00 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2018, 9:45 PM EST (02:45 UTC)
In effect from
Dec 1, 2018, 7:00 AM EST
Expired
Dec 1, 2018, 12:00 PM EST
In force
5 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.8 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WWUS74 KMRX 010245
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
945 PM EST Fri Nov 30 2018

...Windy Conditions Developing Saturday for the Far East Tennessee
Mountains and Adjacent Foothills...

.A strong storm system will approach the area Saturday increasing
the winds across the far east Tennessee Mountains and adjacent
foothills.


TNZ018-041-043-045-047-072-074-087-011045-
/O.NEW.KMRX.WI.Y.0023.181201T1200Z-181202T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
945 PM EST Fri Nov 30 2018

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST SATURDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 7 AM to 7 PM EST Saturday.

* WINDS...South 15 to 30 mph with gusts up to 50 mph.

* TIMING...Daybreak Saturday through the evening hours.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel may be difficult, especially for high profile vehicles.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
2 follow-up statements
584 
WWUS74 KMRX 010823
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
323 AM EST Sat Dec 1 2018

...Windy Conditions Developing Saturday for the Far East
Tennessee Mountains and Adjacent Foothills...

.A strong storm system will approach the area Saturday increasing
the winds across the far east Tennessee Mountains and adjacent
foothills.

TNZ018-041-043-045-047-072-074-087-020000-
/O.CON.KMRX.WI.Y.0023.181201T1200Z-181202T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
323 AM EST Sat Dec 1 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
EST THIS EVENING...

* WINDS...South 15 to 30 mph with gusts up to 50 mph.

* TIMING...Daybreak Saturday through the evening hours.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
809 
WWUS74 KMRX 011700
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1200 PM EST Sat Dec 1 2018

TNZ018-041-043-045-047-072-074-087-020000-
/O.UPG.KMRX.WI.Y.0023.000000T0000Z-181202T0000Z/
/O.NEW.KMRX.HW.W.0005.181201T1700Z-181202T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
1200 PM EST Sat Dec 1 2018

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

The National Weather Service in Morristown has issued a High Wind
Warning, which is in effect until 7 PM EST this evening. The Wind
Advisory is no longer in effect.

* WINDS...South 25 to 40 mph with gusts up to 80 mph.

* TIMING...Daybreak Saturday through the evening hours.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. Strong winds may 
  blow down limbs, trees, and power lines. Scattered power 
  outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages. 
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Nov 30, 9:36 PM EST, 9 minutes earlier.

Area forecast discussion, Nov 30, 9:36 PM EST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
936 PM EST Fri Nov 30 2018

.DISCUSSION...
Patchy/Areas of dense fog this evening with a saturated
environment. The greatest coverage over northeast Tennessee and
southwest Virginia. Strong southwesterly low-level jet is
producing isentropic lift across the area with areas of showers.
Have increased chances of rain over most of the area given trend
and latest models.

A strong southerly jet of 45-55kts with develop for Saturday. Not
perfect conditions for mountain wave event but good enough to
warrant a wind advisory for the Mountains and Foothills for all
day tomorrow.

Elevated instability increases for Saturday, especially over the
southern half of the valley. Continued forecast of thunderstorms
for Saturday afternoon.

Have a safe night...

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             54  61  54  68 /  70  90  60  20
Knoxville McGhee Tyson Airport, TN  52  64  53  67 /  70  80  60  30
Oak Ridge, TN                       51  60  52  66 /  80  80  60  30
Tri Cities Airport, TN              49  62  51  66 /  80  70  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory from 7 AM to 7 PM EST Saturday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...None.
&&
Hazardous weather outlook, Nov 30, 3:08 AM EST, 18 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
308 AM EST Fri Nov 30 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
308 AM EST Fri Nov 30 2018 /208 AM CST Fri Nov 30 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A weather system will be moving into the region Saturday that may
produce strong winds across the mountains and foothills.  Also,
strong and gusty winds are possible on and near the Cumberland
Plateau Saturday and into Saturday evening from stronger showers and
possible thunderstorms that move into the area from the west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Nov 30, 4:47 PM EST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
447 PM EST Fri Nov 30 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011200-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette,
Tazewell, Sneedville, Rogersville, Kingsport, Bristol,
Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville,
Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek,
Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston,
Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove,
Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur,
Athens, Madisonville, Coker Creek, Jasper, Chattanooga,
Cleveland, Benton, Ducktown, Jonesville, Wise, Norton, Gate City,
Lebanon, and Abingdon
447 PM EST Fri Nov 30 2018 /347 PM CST Fri Nov 30 2018/

...Patchy Dense fog this Evening and Overnight...

Patchy dense fog can be expected across the area this evening and
overnight with visibility dropping to one quarter mile or less.
The greatest coverage of the fog will be across northeast
Tennessee and southwest Virginia.

Be alert to sudden drop in visibility and slow down. Give yourself
extra room between you and the vehicle ahead of you. Stay tuned
to NOAA Weather Radio and other local media for further details or
updates.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 12:00 PM ESTHigh Wind WarningMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more7 hr
Dec 1, 5:27 PM ESTSpecial Weather StatementMRXKnox33 min
Dec 1, 5:56 PM ESTSpecial Weather StatementMRXGrainger34 min

Nearby

Wind Advisories in Tennessee, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.